Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 27, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jul 4, 2024, 4:50 AM CDT for Cass County, Jackson County, Missouri; Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 3 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2024, 4:50 AM CDT (09:50 UTC)
- Expired
- Jul 4, 2024, 8:03 AM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Cass County, MO, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 44 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 4:55 AM CDT | FLASH FLOOD | 1 Wnw Lee'S Summit, MO | LSPD reporting flash flooding HWY-50 east and westbound lanes between 3rd Street and Chipman. |
| Jul 4, 4:55 AM CDT | FLASH FLOOD | 4 Sse Kansas City, MO | Water Rescue at Emanuel Cleaver II Blvd. and South Benton Ave. |
| Jul 4, 4:56 AM CDT | FLASH FLOOD | 3 W Sugar Creek, MO | Water rescue at Bennington Ave. and Wilson Ave. |
| Jul 4, 5:04 AM CDT | FLASH FLOOD | 2 Ese Lenexa, KS | US-69 SB Ramp to 103rd/I-435 is closed due to flooding. Overland Park PD is on scene blocking roadway. |
| Jul 4, 5:40 AM CDT | FLASH FLOOD | 2 Nne Belton, MO | 155th west of Harris near Oil Creek in Belton is under at least a few feet of water. |
| Jul 4, 6:00 AM CDT | FLASH FLOOD | 4 Nnw Raytown, MO | Water rescue at Raytown road and Stadium Drive. |
| Jul 4, 6:00 AM CDT | FLASH FLOOD | 4 S Kansas City, MO | Water rescue at Oak street and Martin Luther King Jr. Blvd. |
| Jul 4, 6:00 AM CDT | FLASH FLOOD | 4 Wnw Raytown, MO | Water Rescue at Martin Luther King Jr. Blvd. and Hardesty Ave. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
753
WGUS53 KEAX 040950
FFWEAX
KSC091-103-209-MOC037-095-041315-
/O.NEW.KEAX.FF.W.0027.240704T0950Z-240704T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
450 AM CDT Thu Jul 4 2024
The National Weather Service in Pleasant Hill MO has issued a
* Flash Flood Warning for...
Johnson County in east central Kansas...
South Central Leavenworth County in northeastern Kansas...
Wyandotte County in northeastern Kansas...
Northwestern Cass County in west central Missouri...
Southwestern Jackson County in west central Missouri...
* Until 815 AM CDT.
* At 450 AM CDT, local law enforcement reported thunderstorms
producing flash flooding across the warned area. Water rescues
are ongoing. Between 3 and 5 inches of rain have fallen.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Lenexa, Leawood, Raytown, Grandview, Belton, Prairie
Village, Raymore, Gardner, Merriam, Mission, Bonner Springs, De
Soto, Spring Hill and Greenwood.
This includes the following highways...
Interstate 635 between mile markers 0 and 7.
Kansas Turnpike between mile markers 215 and 226.
Interstate 35 in Kansas between mile markers 205 and 235.
Interstate 435 between mile markers 0 and 15...and
between mile markers 57 and 83.
Interstate 70 in Missouri between mile markers 0 and 13.
Interstate 35 in Missouri between mile markers 0 and 4.
Interstate 70 in Kansas between mile markers 410 and 423.
Interstate 470 between mile markers 0 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3915 9491 3914 9459 3911 9461 3911 9460
3914 9454 3913 9447 3912 9446 3913 9444
3913 9441 3882 9434 3875 9505 3914 9506
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
731 follow-up statement
255
WGUS73 KEAX 041303
FFSEAX
Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
803 AM CDT Thu Jul 4 2024
KSC091-103-209-MOC037-095-041313-
/O.CAN.KEAX.FF.W.0027.000000T0000Z-240704T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson KS-Leavenworth KS-Wyandotte KS-Cass MO-Jackson MO-
803 AM CDT Thu Jul 4 2024
...FLASH FLOOD WARNING IS CANCELLED AND REPLACED WITH A FLOOD
WARNING FOR JOHNSON COUNTY IN EAST CENTRAL KANSAS, SOUTH CENTRAL
LEAVENWORTH AND WYANDOTTE COUNTIES IN NORTHEASTERN KANSAS AND
NORTHWESTERN CASS AND SOUTHWESTERN JACKSON COUNTIES IN WEST CENTRAL
MISSOURI...
Flooding will continue to be a threat through 8pm Thursday. Please
continue to heed remaining road closures.
A Flood Watch remains in effect until 100 AM CDT Friday for portions
of Kansas and Missouri.
&&
LAT...LON 3915 9491 3914 9459 3911 9461 3911 9460
3914 9454 3913 9447 3912 9446 3913 9444
3913 9441 3882 9434 3875 9505 3914 9506
$$
HBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:00 AM CDT, 1 hour 50 minutes earlier. Its key messages:
- Ongoing showers and thunderstorms could further aggravate flooding threat. Additionally, some gusty conditions are possible.
- Another round of showers and storms are expected later this afternoon. Severe threat is based on conditions after ongoing storms.
- Flooding continues to be a concern with additional rounds of heavy rainfall possible over the next few days.
Area forecast discussion, Jul 4, 3:00 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
300 AM CDT Thu Jul 4 2024
.KEY MESSAGES...
- Ongoing showers and thunderstorms could further aggravate
flooding threat. Additionally, some gusty conditions are
possible.
- Another round of showers and storms are expected later this afternoon.
Severe threat is based on conditions after ongoing storms.
- Flooding continues to be a concern with additional rounds of
heavy rainfall possible over the next few days.
&&
.DISCUSSION...
Issued at 249 AM CDT Thu Jul 4 2024
Showers and thunderstorms have developed along a surface boundary
and moved east through the region. A low level jet has intensified
out ahead of the boundary and nosed into western MO. The jet is
expected to veer east through the night. Additional showers and
thunderstorms have developed out ahead of the boundary. These
showers and storms have previously produced strong to damaging winds
but storms have weakened to where the severe threat has been
diminished. However, the main threat associated with these showers
and storms is flash and river flooding. The main areas that are in
the path of the most efficient storms are Wyandotte to Howard county
and south. As a result, a flood watch has been issued for these
counties and is in effect until 06Z Friday. There is some
uncertainty about how far north heavy rainfall will extend however,
rain accumulations are expected to be above 1-3" along and south of
I-70 with locally higher amounts. With already saturated grounds,
confidence in additional flooding is very high. These storms are
fairly progressive, but are still very efficient rain producers.
The line of storms is expected to continue to move further east
through the morning. Another round of convection is expected to
develop later this afternoon/evening with the passage of an upper
level trough to our north. There is a jet max at 300MB rounding the
base. Our area is in the right entrance region which places us in a
divergent quadrant of the jet. At 700MB, GFS keeps RH values above
70% through the day which could suggest significant cloud cover that
could hinder severe thunderstorm development. CAPE values ranging
from 1,500-3,000 J/kg across the area, lapse rates exceeding 7
degrees C/km, and bulk shear values exceeding 50 knots suggest a
prime environment for all severe threats. However, as previously
mentioned, severe thunderstorm development is based on the amount of
clearing behind the ongoing line of storms. Flash and river flooding
is still very concerning with additional rounds of heavy rainfall
expected. PWATs approaching 2" suggests the potential for another
round of heavy rain producing storms. We will continue to closely
monitor these threats and update forecasts.
Friday and Saturday are expected to be fairly quiet as winds shift
to the north behind the surface boundary. Rain chances return Sunday
as the pattern remains active. High temperatures are expected to
stay in the 80s through mid next week.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 249 AM CDT Thu Jul 4 2024
Ongoing showers and thunderstorms expected to remain through
later this morning. Another round of showers and thunderstorms
is expected later this afternoon/evening. There is some
uncertainty with thunderstorm development this afternoon. The
amount of clearing behind these ongoing storms will be one of
the main factors. Winds will shift to the north later this
afternoon.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late tonight for MOZ037>040-043>046-053-
054.
KS...Flood Watch through late tonight for KSZ057-060-104-105.
&&
DISCUSSION...Collier
AVIATION...CollierHazardous weather outlook, Jul 4, 4:50 AM CDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 450 AM CDT Thu Jul 4 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 450 AM CDT Thu Jul 4 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe storms are possible on Thursday afternoon and evening. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jul 4, 3:08 AM CDT, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
308 AM CDT Thu Jul 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM Flash Flood 2 WSW Raymore 38.79N 94.49W
07/04/2024 Cass MO Emergency Mngr
Roads flooding in Raymore including Dean Ave
where 4-5 inches of water is over the curb.
As well as flooding along Hubach Hill Road
east of the school.
&&
73Local storm report, Jul 4, 4:08 AM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
408 AM CDT Thu Jul 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 AM Flash Flood 2 WNW Greenwood 38.87N 94.38W
07/04/2024 Jackson MO Emergency Mngr
Highway 291 at Hook Road has water covering
both north and south bound lanes causing a
temporary closure.
&&
73The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 2:28 AM CDT | Flash Flood Warning | EAX | Cass, Jackson | 5 hr |
| Jul 4, 3:51 AM CDT | Flash Flood Warning | EAX | Johnson, Lafayette, Pettis, Saline | 5 hr |
| Jul 4, 4:25 AM CDT | Flash Flood Warning | EAX | Cooper, Howard, Pettis, Saline | 4 hr |
| Jul 4, 4:36 AM CDT | River Flood Warning | EAX | Jackson | 114 min |
| Jul 4, 4:44 AM CDT | River Flood Warning | EAX | Jackson | 6 hr |
| Jul 4, 4:44 AM CDT | River Flood Warning | EAX | Jackson | 7 hr |
| Jul 4, 4:55 AM CDT | River Flood Warning | EAX | Jackson | 18 hr |
| Jul 4, 4:55 AM CDT | River Flood Warning | EAX | Jackson | 14 hr |
| Jul 4, 4:56 AM CDT | River Flood Warning | EAX | Jackson | 11 hr |
| Jul 4, 4:56 AM CDT | River Flood Warning | EAX | Jackson | 6 hr |
| Jul 4, 4:59 AM CDT | River Flood Warning | EAX | Jackson | 5 hr |
| Jul 4, 5:29 AM CDT | River Flood Warning | EAX | Jackson | 15 hr |
| Jul 4, 5:39 AM CDT | River Flood Warning | EAX | Johnson, Pettis | 29 hr |
| Jul 4, 5:40 AM CDT | River Flood Warning | EAX | Jackson | 20 hr |
| Jul 4, 5:52 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 53 hr |
| Jul 4, 7:55 AM CDT | Areal Flood Warning | EAX | Cass, Jackson | 12 hr |
| Jul 4, 8:45 AM CDT | Areal Flood Warning | EAX | Johnson, Lafayette, Pettis, Saline | 11 hr |
| Jul 4, 8:50 AM CDT | Areal Flood Warning | EAX | Cooper, Howard, Pettis, Saline | 11 hr |
| Jul 4, 9:02 AM CDT | River Flood Warning | EAX | Howard | 11 hr |
| Jul 4, 3:31 AM CDT | River Flood Warning | EAX | Johnson | 5 hr |
| Jul 4, 5:43 AM CDT | River Flood Warning | EAX | Miami | 39 hr |
Nearby
Flash Flood Warnings in Kansas, 2024Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.